Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 182, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 2023, 6:41 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2023, 6:41 PM MDT (00:41 UTC)
- Expired
- Jun 7, 2023, 7:45 PM MDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 124 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2764 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
182
WUUS54 KMAF 080041
SVRMAF
NMC015-025-080145-
/O.NEW.KMAF.SV.W.0182.230608T0041Z-230608T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
641 PM MDT Wed Jun 7 2023
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
East central Eddy County in southeastern New Mexico...
Southern Lea County in southeastern New Mexico...
* Until 745 PM MDT.
* At 641 PM MDT, severe thunderstorms were located along a line
extending from 20 miles east of Loving to 16 miles northeast of Red
Bluff Reservoir, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Eunice, Jal, Eunice Airport and Bennett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3249 10316 3200 10316 3210 10384 3240 10387
TIME...MOT...LOC 0041Z 278DEG 21KT 3238 10375 3212 10375
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
912 follow-up statements
001
WWUS54 KMAF 080113
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
713 PM MDT Wed Jun 7 2023
NMC015-080122-
/O.CAN.KMAF.SV.W.0182.000000T0000Z-230608T0145Z/
Eddy NM-
713 PM MDT Wed Jun 7 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EDDY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3249 10316 3203 10316 3208 10358 3244 10356
TIME...MOT...LOC 0112Z 272DEG 27KT 3239 10344 3211 10347
$$
NMC025-080145-
/O.CON.KMAF.SV.W.0182.000000T0000Z-230608T0145Z/
Lea NM-
713 PM MDT Wed Jun 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN LEA COUNTY...
At 712 PM MDT, severe thunderstorms were located along a line
extending from 12 miles west of Eunice Airport to 16 miles west of
Jal, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eunice, Jal, Eunice Airport and Bennett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3249 10316 3203 10316 3208 10358 3244 10356
TIME...MOT...LOC 0112Z 272DEG 27KT 3239 10344 3211 10347
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
91787
WWUS54 KMAF 080130
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
730 PM MDT Wed Jun 7 2023
NMC025-080145-
/O.CON.KMAF.SV.W.0182.000000T0000Z-230608T0145Z/
Lea NM-
730 PM MDT Wed Jun 7 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHEASTERN LEA COUNTY...
At 730 PM MDT, severe thunderstorms were located along a line
extending from near Eunice Airport to near Jal, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eunice, Jal, Eunice Airport and Bennett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3249 10316 3203 10316 3206 10345 3246 10338
TIME...MOT...LOC 0130Z 274DEG 26KT 3239 10325 3211 10328
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
91What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:27 PM MDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 7, 5:27 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 627 PM CDT Wed Jun 7 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Thursday night) Issued at 113 PM CDT Wed Jun 7 2023 An upper jet supporting low pressure over California is currently directed across northern Mexico with a jet max entering far West Texas. Lift associated with the jet should cause scattered showers and thunderstorms to develop...initially in the Guadalupe and Davis mountains over the next couple of hours, then spreading east into the adjacent plains, Permian Basin, and Trans Pecos. Shear and instability are enough to support a marginal threat for large hail, strong winds, and very heavy rain that could create local flooding problems in areas with poor drainage or are low lying. We have to enjoy the below normal temperatures today because they are the last we will see for a while. High pressure over Mexico builds north and asserts itself as 500mb heights rise from 580dam today to 584dam Thursday. This combined with westerly winds take highs into the 90s tomorrow with the upward trend only beginning. Hennig && .LONG TERM... (Friday through Tuesday) Issued at 113 PM CDT Wed Jun 7 2023 After below-normal temperatures for the start of June, we are flipping to the other extreme with above normal highs beginning this weekend and continuing through the long term period. On Friday, the upper ridge which has been comfortably sitting to our west will shift over Texas in response to an upper low over NV, increasing thickness for the area. This, along with consistent southerly surface flow, will produce temperatures in the 90s and 100s through next week. Areas along the Trans Pecos could see triple digit temperatures as early as Friday or Saturday while much of the Permian Basin will hit triple digits sometime Sunday through Tuesday. In terms of precipitation, the long term looks dry with the exception of late Friday as the ridge shifts east and a disturbance moves across. This could potentially bring a few thunderstorms to the eastern Permian Basin and lower Trans Pecos, but confidence is low of anything more widespread so will just maintain minimal POPs for this time period to account for the uncertainly. There is a non-zero chance of an isolated thunderstorm developing off the Guadalupe and Delaware Mountains any afternoon next week which shouldn't make it beyond the higher terrain, but otherwise, a the long term is dry. A little climatology fun...the current forecast has the first triple digit day for Midland Int'l Air and Space Port this year as being Sunday, June 11th. Since 1990, the average date of the first 100+ degree day is May 22nd, so if we hit triple digits on Sunday, that will be around 20 days later than our average. In the 1990-present time frame, the latest date we ever hit triple digits at Midland Int'l occurred in 1992 which was July 1st and the earliest was in 2012 on April 25th! -Zuber && .AVIATION... (00Z TAFS) Issued at 623 PM CDT Wed Jun 7 2023 Scattered thunderstorms are ongoing at issuance near CNM/PEQ/FST, and thus have included VCTS/TEMPO mention at those terminals, as well as HOB, early in the period to account for storms. Erratic gusty winds, lightning, hail, and MVFR conditions in heavy rain are possible with storms that impact area terminals. Will monitor and amend as needed this evening, particularly if activity looks to move east and impact INK/MAF. Outside of storms, VFR conditions will prevail and winds will generally be E/SE through tonight, then shift to the S/SW on Thursday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 62 92 65 98 / 40 0 0 0 Carlsbad 59 94 62 97 / 40 0 0 0 Dryden 65 94 68 100 / 50 10 0 0 Fort Stockton 61 94 67 98 / 50 0 0 10 Guadalupe Pass 59 86 64 88 / 20 0 0 0 Hobbs 57 91 62 94 / 70 0 0 0 Marfa 52 89 55 91 / 50 0 0 10 Midland Intl Airport 62 94 66 97 / 50 0 0 0 Odessa 62 94 68 98 / 50 0 0 0 Wink 61 97 65 100 / 60 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...10 LONG TERM....88 AVIATION...84
Hazardous weather outlook, Jun 7, 12:14 PM MDT, 6 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 114 PM CDT Wed Jun 7 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-081815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 114 PM CDT Wed Jun 7 2023 /1214 PM MDT Wed Jun 7 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low potential of severe storms this afternoon and evening across all of West Texas and Southeast New Mexico. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Jun 7, 5:01 PM MDT, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
601 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM Hail 16 SSE Belding 30.59N 102.89W
06/07/2023 E1.75 inch Pecos TX Trained Spotter
Quarter to golf ball size hail.
&&Local storm report, Jun 7, 5:09 PM MDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
609 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM Hail 17 SSE Belding 30.56N 102.93W
06/07/2023 E1.50 inch Pecos TX Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&Special weather statement, Jun 7, 5:26 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
526 PM MDT Wed Jun 7 2023
NMZ028-072345-
Eddy County Plains NM-
526 PM MDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of north central Eddy
County through 545 PM MDT...
At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Artesia, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Artesia and Artesia Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 10453 3296 10421 3280 10439 3287 10454
TIME...MOT...LOC 2325Z 214DEG 18KT 3296 10440
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10Special weather statement, Jun 7, 5:31 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
531 PM MDT Wed Jun 7 2023
NMZ028-080015-
Eddy County Plains NM-
531 PM MDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of central Eddy County
through 615 PM MDT...
At 531 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad North, or near Carlsbad, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carlsbad, Loving, Avalon, Carlsbad North, Malaga, Lake Avalon, Otis,
Cavern City Air Terminal and Living Desert State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3228 10435 3261 10433 3272 10395 3221 10399
TIME...MOT...LOC 2331Z 272DEG 9KT 3246 10424
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Special weather statement, Jun 7, 6:01 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
701 PM CDT Wed Jun 7 2023
TXZ274-080045-
Reeves County Plains TX-
701 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of west central Reeves
County through 745 PM CDT...
At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Toyah, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pecos, Toyah and Pecos Municipal Airport.
This includes Interstate 20 between mile markers 7 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3124 10404 3154 10359 3123 10340 3111 10393
3115 10397
TIME...MOT...LOC 0001Z 249DEG 24KT 3122 10393
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Special weather statement, Jun 7, 6:08 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
708 PM CDT Wed Jun 7 2023
NMZ028-034-TXZ059-273-274-080100-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Eastern Culberson County TX-Reeves County Plains TX-
708 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of southeastern Eddy,
southwestern Lea, northwestern Reeves, northeastern Culberson and
northwestern Loving Counties through 800 PM CDT/700 PM MDT/...
At 708 PM CDT/608 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Red Bluff Reservoir, or 25 miles
northwest of Mentone, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Red Bluff Reservoir and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3177 10415 3191 10421 3203 10410 3218 10406
3238 10368 3203 10347
TIME...MOT...LOC 0008Z 232DEG 16KT 3201 10385
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:25 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 65 min |
| Jun 7, 7:51 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 54 min |
| Jun 7, 8:15 PM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.